Help needed with Levo/Liro dosages please

Hi, I have had Hashi's for most of my life and for a long time was on Levo only and losing arguments with various GPs about its ineffectiveness for me. Just over a year ago I got a referral to a new Endo who discovered that my thyroid is now pretty much non-existent and put me on 75mcg Levo and 20mcg Liro. My labs last May were FT4 11.5, FT3 5.2 and TSH 0.14 which he was happy with (as long as my TSH did not fall below 0.1) and I felt really good on this dosage for about 12 months. Then this May I was hit by an awful bout of depression and brain fog, called my GP for a blood test and a week later got FT4 (10.3) and TSH (0.09) done but the symptoms were already abating by the time of the test. They peaked when I had my period which is when I asked for the test; my hormones when I am on my period effect my thyroid and cause chaos if I am not feeling great. Since then I have been on a rollercoaster of hype/hyper symptoms (insomnia/extremely tired, nauseous and lightheaded/faint, with swelling in my limbs, palpitations, looser bowels, brain fog, inability to string words together and could eat everything in sight, which is not me at all!) which come and go on a daily basis and are severe enough to effect work and my ability to drive some days. I had a scheduled blood test with the Endo in June and the results were: FT4 14.4, FT3 9.6 and TSH 0.02. I obviously have far too much T3 in my system but I am not sure on how to adjust the dosages that I am on the alleviate the problem. My prescription is up for renewal today, my GP refuses to discuss a new dosage, though I am hoping they will at least renew it! The hospital where my Endo works runs a Virtual Clinic system and I can't see him before Sept anyway; his PA is fabulous and she was a great help last week in having me referred to their committee yesterday for discussion but she made it clear that she can only be able to come back to me when she has something to tell me and I have nudged her once but do not want to upset the relationship that I have built with her. If she doesn't come back today the earliest I will hear from her is next Wednesday and I don't want to carry on like this another week or more. I am still on 75/20 but am seriously thinking about adjusting it myself if someone could help me with the maths?! Oh, the reference ranges for my tests are FT4 12.0-22.0, FT3 3.1-6.8 and TSH 0.27-4.20. Thank you!

10 Replies

oldestnewest
  • LucyGreen As you have Hashi's you will get fluctuations in symptoms as and when the antibodies attack. Have you gone gluten free to try and reduce the attacks? Many people seem to be helped by this, some also need to be dairy free. Supplementing with selenium also helps reduce lthe attacks.

    I am not medically trained but my thoughts are, as for your test results and your doses, my first thought would be to reduce the T3 and see how it goes. As they are 20mcg tablets I understand they are very small. I have 25mcg ones and successfully cut those with a white Safe & Sound pill cutter that cost less than £2. Can you manage to cut yours into quarters? Maybe drop your T3 to 15mcg and leave your Levo as it is. See what happens and then reassess. Maybe a further reduction in T3 might be necessary later on, say down to 10mcg.

    I'm not an expert on Hashi's or adjusting doses for it as I don't have that problem. I take Levo and add my own T3 which I did in quarter tablets at a time.

    Also, are your vitamins and minerals all at optimal levels? You need Vit D, B12, ferritin and folate all to be optimal (not just in range) for thyroid hormone to work properly.

  • Hi SeasideSusie, thank you. I am vegan/gluten free, because of the Hashi's - I can't process any meat, dairy or gluten these days, a shame as I used to love a blue cheese steak! I also take all the recommended vitamins and on the last check my levels were all good, that was a couple of months ago. These do not feel like the usual fluctuations either. I spent years looking at every option I could find when I was on the Levo only because I still felt so awful and everything only clicked into place when I started the T3. I have a pill cutter, I will try the 15mcg, thank you.

  • HI LucyGreen, Sorry to hear that you are having such a difficult time. I also take similar dosage to you. I take 75mcg levo and 10 liothyronine. Personally, I don't get too strung up about a very low TSH. Mine was 0.02 for a long time and I have just been and picked up my annual thyroid test results and it is currently 0.05 (0.3-5). My GP doesn't worry about this as long as my Ft4 and Ft3 are in range, which they invariably are. Based on the fact that your Ft4, if anything, doesn't look optimal, if it were me I would leave the levo as it is and maybe just try reducing the T3 a little bit, as I think SeasideSusie has suggested, and then see how you feel. BUT please, may I stress, that this is only a personal opinion. There are others on this site who are a lot more experienced.

    The main reason I am responding, however, is that you have commented upon how your symptoms are linked to your hormonal cycle. I realise that hormonally-speaking everything IS interlinked but as I navigate the menopause I have become acutely aware of just what a significant role my other (non-thyroid) hormones play in the way I feel. While acknowledging that your Ft3 is above range and that needs further investigation/action I think that sometimes we can be too quick to blame our thyroid issues without seeing the bigger picture. I wonder how old you are and whether you are approaching an age where hormonal fluctuations are more pronounced?

    Hope you get sorted.

  • Hi MacG, thank you. I'm going to try the 15mcg and then see how I go; interesting to see that you are on 75/10 and your Consultant is happy with the low TSH. Mine was adamant that 0.1 was the lowest he would accept. As for the hormones, they have always been a big part of the issue but are kept in check as best they can be on one particular brand of the pill - I have gone through every permutation on that front as well. I expect to have some issues from them in the month but what is currently going on I really don't think is related to them; it feels different, I don't know how else to explain it :) And 42 and dreading the menopause... I can't see it being an easy transition for me!

  • LucyGreen,

    Did you take T3 before your blood draw?

  • Hi Clutter. I didn't; I don't take any of my meds till after a draw :)

  • LucyGreen,

    You need to reduce T3 dose so that FT3 drops back into range. 10mcg dose reduction should do it. It will speed things up if you skip T3 altogether for a week or two.

    ______________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • ok thank you, straight to 10, not 15?

  • LucyGreen,

    I would halve to 10mcg. 10mcg dose reduction saw my FT3 drop from 8.4 into range.

  • Hi I just wanted to pick up on your change in symptoms depending on your monthly cycle. I have the same problem and am getting sex hormones tested. Starting with progesterone and oestrogen ratio 7 days after ovulation. Might be a different angle to explore. The hormones all interplay and there can be many imbalances.

You may also like...